Alert archive / Iowa / Tornado Warnings in 2007

Tornado Warning 58, NWS Des Moines, IA

October 2, 2007Mahaska County, Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this tornado warning at Oct 2, 2007, 5:54 PM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2007, 5:54 PM CDT (22:54 UTC)
Expired
Oct 2, 2007, 6:26 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 5:54 PM CDTTORNADO3 Ene Bussey, IAPUBLIC REPORTS TORNADO TOUCHDOWN IN OPEN FIELDS AND PASTURE. ON THE GROUND FOR 4 MINUTES. KCCI TWIN CEDARS WEB CAM VERIFIES TORNADO. LOCATION ESTIMATED BY RADAR.
Oct 2, 5:55 PM CDTTORNADO2 Se Bussey, IABRIEF TORNADO TOUCHDOWN IN OPEN FIELD. ROTATION WAS ANTI-CYCLONIC. LOCATION ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 022254
TORDMX
IAC123-125-135-022330-
/O.NEW.KDMX.TO.W.0058.071002T2254Z-071002T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT TUE OCT 2 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 630 PM CDT.

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  SOUTHWEST OF OSKALOOSA...OR ABOUT 27 MILES NORTHWEST OF OTTUMWA...
  MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  OSKALOOSA BY 610 PM CDT...

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4109 9290 4125 9299 4151 9256 4128 9240
      4117 9241 4116 9243 4116 9264 4112 9265
TIME...MOT...LOC 2254Z 249DEG 39KT 4120 9283

$$

BOKSA
1 follow-up statement
000 
WWUS53 KDMX 022326
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE OCT 2 2007

IAC123-125-135-022336-
/O.CAN.KDMX.TO.W.0058.000000T0000Z-071002T2330Z/
MONROE IA-MAHASKA IA-MARION IA-
626 PM CDT TUE OCT 2 2007

...THE TORNADO WARNING FOR SOUTHEASTERN MARION...MAHASKA AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...

AT 624 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4109 9290 4125 9299 4151 9256 4128 9240
      4117 9241 4116 9243 4116 9264 4112 9265
TIME...MOT...LOC 2326Z 249DEG 39KT 4132 9240

$$

BOKSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:02 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 2, 3:02 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE OCT 2 2007

.DISCUSSION...
STRONG THETA-E ADVECTION ACRS IA TODAY HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. THE INITIAL BAND OF PCPN HAS PUSHED
ALMOST ENTIRELY EAST OF THE FORECAST AREA WITH SOME SCATTERED
SHOWERS AHEAD OF THE APPROACHING COLD FRONT.  INSTABILITY HAS BEEN
HARD TO COME BY AS EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND MID
LEVEL LAPSE RATES ARE RATHER WEAK.  HAVE RECENTLY SEEN SOME
CONVECTION DEVELOP ALONG THE COLD FRONT BUT STRENGTH OF STORMS HAS
REMAINED LIMITED DUE TO LOW INSTABILITY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE ALONG AND AHEAD OF THE BOUNDARY INTO THE
EARLY EVENING AS THE FRONT PROGRESSES TO THE EAST.  HOWEVER...EXPECT
GOOD SUBSIDENCE AND DRIER IMMEDIATELY BEHIND THE FRONT WHICH WL
QUICKLY END PCPN AS THE FRONT PASSES.  WEAK SFC RIDGING WL MOVE ACRS
TONIGHT WITH CLEARING SKIES AND COOL TEMPERATURES.  WAA WL BEGIN
AGAIN ON WEDNESDAY AND CONTINUE INTO THURSDAY BEFORE A FRONT SETTLES
TOWARD NORTHERN IA.  WEAK SHORTWAVE WL APPROACH WESTERN IA LATE IN
THE DAY AND BOTH GFS AND NAM HAVE INDICATED A THREAT FOR ISOLATED
THUNDERSTORMS IN MOISTURE AXIS NEAR THE MISSOURI RIVER VALLEY. HAVE
CONTINUED SLIGHT CHANCE IN THE FAR WEST AT THAT TIME...BUT REST OF
CWA WL REMAIN DRY.  THE WEAK FORCING FROM THE SHORTWAVE AND NEARBY
BOUNDARY WL PERSIST INTO THURSDAY NIGHT...WITH ANY PCPN THREAT
LIMITED TO THE NORTHWEST THIRD OF THE CWA NEAR MOISTURE AXIS.

WESTERN TROF WL CONTINUE TO DEEPEN ON FRIDAY AND SATURDAY BEFORE
PULLING OUT INTO THE PLAINS ON SUNDAY.  STILL SOME UNCERTAINTY AS TO
THE FINAL OUTCOME AS MODELS WAVER BETWEEN SOLUTIONS FROM RUN TO
RUN.  IT DOES NOW APPEAR THAT TEMPS WL BE SIGNIFICANTLY WARMER ON
SUNDAY AS UPPER LOW CLOSES OFF WEST OF IA WITH WARM SECTOR OVER THE
STATE.  HAVE ADJUSTED TEMPS AND POPS OVER THE WEEKEND FOR A WARMER
SOLUTION AND RELATIVELY DRIER CONDITIONS UNTIL THE APPROACH OF THE
BOUNDARY ON SUNDAY.  LINGERING THREAT OF PCPN WL REMAIN ACRS THE FAR
NORTH ON MONDAY AS UPPER LOW MEANDERS TO THE EAST THROUGH MINNESOTA
AS TEMPERATURES COOL TO MORE NORMAL LEVELS.

&&

.AVIATION...02/18Z
THUNDER CONTINUES OVER THE REGION THROUGH 03/02Z ... WITH MVFR CIGS
AND VSBYS OCNL DOWN TO IFR CIGS/VSBYS IN HEAVIER ELEMENTS THROUGH
THE AFTERNOON AND EARLY EVENING HOURS. WINDS MAY GUST TO 45 MPH IN
STRONGER STORMS LATE THIS AFTERNOON AND EARLY EVENING OVER THE
SOUTHEAST. CIGS/VSBYS WILL BE VFR OR MVFR. STRONG COLD FRONT TO PASS
EAST OF REGION THIS EVENING WITH BRIEF GUSTY NORTHWEST WINDS AND
CLEARING...VFR CIGS FROM 04Z THROUGH END OF TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Oct 2, 5:18 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT TUE OCT 2 2007

IAZ049-050-061-062-074-075-084>086-095>097-032230-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
518 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS EAST AND SOUTHEAST CENTRAL IOWA
THROUGH 7 PM...EAST OF A LINE FROM MARSHALLTOWN TO CORYDON. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 65 MPH THE
PRIMARY THREAT. THE THREAT FOR TORNADOES IS LOW BUT NOT ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT
THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM THIS EVENING.

IAZ004>007-015>017-023>028-033>039-044>048-057>060-070>073-
081>083-092>094-032230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
518 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT
THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MOYER/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:42 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Guthrie33 min
Oct 2, 4:55 PM CDTTornado WarningDMXClarke, Lucas, Warren18 min
Oct 2, 5:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Poweshiek, Tama44 min

Nearby

Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.